Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 21, 2018, 11:13 AM MST for Mohave County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 11:13 AM MST (18:13 UTC)
- Expired
- Aug 21, 2018, 11:45 AM MST
- In force
- 32 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
984
WUUS55 KVEF 211813
SVRVEF
AZC015-211845-
/O.NEW.KVEF.SV.W.0069.180821T1813Z-180821T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1113 AM MST TUE AUG 21 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Northeastern Mohave County in northwestern Arizona...
* Until 1145 AM MST.
* At 1110 AM MST, a severe thunderstorm was located 7 miles southeast
of Colorado City, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Kaibab.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3682 11286 3694 11301 3700 11293 3700 11254
3699 11254
TIME...MOT...LOC 1810Z 227DEG 12KT 3694 11287
HAIL...1.00IN
WIND...60MPH
$$
TB32 follow-up statements
014
WWUS55 KVEF 211824
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1124 AM MST TUE AUG 21 2018
AZC015-211845-
/O.CON.KVEF.SV.W.0069.000000T0000Z-180821T1845Z/
Mohave AZ-
1124 AM MST TUE AUG 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM MST
FOR NORTHEASTERN MOHAVE COUNTY...
At 1123 AM MST, a severe thunderstorm was located 7 miles northwest
of Kaibab, or 8 miles east of Colorado City, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail or larger.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Mohave County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Las Vegas.
&&
LAT...LON 3694 11301 3700 11293 3700 11264 3685 11290
TIME...MOT...LOC 1823Z 227DEG 12KT 3696 11284
HAIL...1.00IN
WIND...60MPH
$$
TB3032
WWUS55 KVEF 211844
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1144 AM MST TUE AUG 21 2018
AZC015-211854-
/O.EXP.KVEF.SV.W.0069.000000T0000Z-180821T1845Z/
Mohave AZ-
1144 AM MST TUE AUG 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY
WILL EXPIRE AT 1145 AM MST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3694 11301 3700 11293 3700 11264 3685 11290
TIME...MOT...LOC 1844Z 227DEG 12KT 3699 11280
$$
TB3What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:30 AM MST, 43 minutes earlier.
Area forecast discussion, Aug 21, 10:30 AM MST, 43 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1030 AM PDT Tue Aug 21 2018 .SYNOPSIS...Breezy to windy conditions will continue today as a trough dips over northern Nevada. Monsoon moisture will spread up from northwest Mexico today and will bring chances for thunderstorms around southern Nevada and northwest Arizona. A drying trend with near normal temperatures and afternoon breezes are then expected the remainder of the week. && .UPDATE...At 10 am, storms were beginning to develop over northern Mohave County and morning models indicate this area will be the primary focus area for storm development through the afternoon hours. Moisture and instability progs show a sharp gradient extending from the Mojave National Preserve up along the Colorado River Valley to near Mesquite. The best chance for storms today will be along this line and points east however, isolated convection cannot be completely ruled out in areas west, but near the line. Bumped up pops slightly in southern Nevada based on the HRRR forecast of storms forming there this afternoon and due to this area being along the moisture/instability gradient. Minor adjustments were made to a few other grids. && AVIATION...For McCarran...Breezy southeast winds are expected to continue through the rest of the day, eventually subsiding overnight tonight. Peak winds gusts of 30-35 kts are possible between the 21- 04Z time frame before beginning to subside and the potential for gusts up to 25 kts may linger as late as 08Z tonight. Models continue to produce storms this afternoon but latest runs keep most activity east of the KLAS terminal. So left VCTS out of the TAF with this package as confidence is still low for terminal impacts. However, this is not to say that an isolated cell is out of the question this evening. If so, erratic outflow winds will be the main impact. For the rest of southern Nevada, northwest Arizona and southeast California...Gusty southerly winds will begin to overspread the region through the rest of the morning and into the afternoon. Strongest southwest winds are expected between 20-02Z later this afternoon and evening with gusts to 25-35 kts. Thereafter, winds should steadily decrease with gusts dropping off by 06-07Z tonight and then should return to diurnal winds by the early morning. Models develop isolated to scattered storms late this evening as far west as the I-15 corridor and best chances for VCTS should be for KEED and KIFP. && .PREVIOUS DISCUSSION...339 AM PDT... .SHORT TERM...through Thursday night. The main weather concerns today will be gusty south-southwest winds combined with a push of monsoonal moisture up along the western Arizona border and this moisture may lead to isolated thunderstorms over eastern San Bernardino and Clark Counties this afternoon and evening. A large MCS over Sonora appears to be influencing low and mid level moisture streaming northward between Lake Havasu and Yuma. There will be a fairly tight moisture gradient extending from the Mojave National Preserve to Las vegas and Caliente where thunderstorms may develop today. In order to avoid indicating too much confidence in the exact location of storm formation...15-20 PoP values will be indicated in grids which will allow the mention of isolated thunderstorms along and east of this line. Mohave County will still likely see the most extensive coverage of thunderstorms. The flash flood threat over Mohave County will be decreased today by the fact that storm motion will be 20-25 mph toward the northeast. Upper level jet support associated with the trough over northern Nevada may help thunderstorms develop over southeast Nevada and northwest Arizona well into this evening. Drier air in a persistent southwest flow across the region will slowly spread from west to east Wednesday and Thursday and confine thunderstorms to Mohave County. The northern Nevada trough will lift away Wednesday resulting in lighter winds and a west-southwest flow aloft through Thursday with temperatures running close to normal. LONG TERM....Friday through Tuesday. Little change in the long term forecast as southwest flow will bring in drier air across much of the region and keep monsoonal moisture confined to northwest AZ through the weekend. By Sunday, the medium range models bring in a trough across the NW states which will result in increased southwest winds. By Monday, models are in pretty good agreement and dig this trough further into the Great Basin region through Tuesday. This trough will likely scour out the remaining low grade moisture over northwest AZ and bring gusty to windy southwest winds across the region. As of now, these winds look to be below wind advisory criteria. Otherwise, expect mostly clear skies and near or slightly above normal temperatures through the period. && .FIRE WEATHER...Gusty south-southwest winds will continue across much of the region today with gusts of 30-35 mph and local gusts around 40 mph near higher terrain. A push of monsoon moisture will move across the Mojave National Preserve, southern Nevada and northwest Arizona resulting in isolated to scattered thunderstorms this afternoon and evening. Storms will move to the northeast at 20- 25 mph. Winds will decrease tonight and Wednesday and moisture will be confined mostly to northwest Arizona Wednesday then give way to drier air the rest of the week. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Salmen AVIATION...Boucher SHORT TERM/FIRE WEATHER...Adair LONG TERM...Kryston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 11:00 AM MST | Areal Flood Advisory | VEF | Mohave | 97 min |
| Aug 21, 2:44 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 21, 3:02 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.